Winter Storm, Northeast Mountains
- When
- January 12, 1:00 PM PST to January 14, 4:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A strong Pacific storm system brought heavy snow and strong winds to eastern Washington during the afternoon hours of the 12th through the early morning hours of the 14th. New snow of 7 to 12 inches was common across the mountains of eastern Okanogan, Ferry, Stevens and Pend Oreille Counties while 4 to 6 inches was reported in many valley locations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong Pacific storm system brought heavy snow and strong winds to eastern Washington during the afternoon hours of the 12th through the early morning hours of the 14th. New snow of 7 to 12 inches was common across the mountains of eastern Okanogan, Ferry, Stevens and Pend Oreille Counties while 4 to 6 inches was reported in many valley locations. In the Okanogan Valley, 4 to 6 inches was mostly reported with the town of Okanogan receiving 7 inches of new snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 12:59 PM PST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1259 PM PST THU JAN 12 2006
.SYNOPSIS...THE INLAND NORTHWEST WILL GENERALLY SEE ONE MORE DRY
DAY TODAY. HOWEVER THIS DRY WEATHER COME TO A RAPID END OVERNIGHT AS
THE NEXT MOISTURE LADEN FRONT SLIDES IN FROM THE PACIFIC. THIS
STORM WILL BRING PERIODS OF PRECIPITATION THROUGH THE END OF THE
WEEK.
&&
.DISCUSSION...
QUICK UPDATE TO THE FORECAST TO UPGRADE THE WINTER STORM WATCH TO
WARNINGS AND ADVISORIES. DETAILS ARE CONTAINED IN THE WSW PRODUCT.
A PACIFIC STORM SYSTEM JUST OFF THE COAST IS PUSHING A WARM FRONT
INTO THE AREA THIS AFTERNOON. IT IS MOVING IN A TAD QUICKER THAN
ANTICIPATED. HOWEVER...MOST OF THE FORECAST APPEARS TO BE IN
TRACK. THERE WAS CONSIDERABLE DIFFICULTY IN DETERMINING SNOW
LEVELS OVERNIGHT. WARM AIR ADVECTION IS TRYING TO ERODE SOME OF
THE COOLER AIR BROUGHT IN BY THE COLD FRONT EARLIER THIS WEEK.
MOST OF THE COOLER AIR IS IN PLACE OVER THE NORTHERN VALLEYS AND
EAST CASCADES. EASTERLY WINDS USHERING IN DRIER AIR NEAR THE
SURFACE MAKES THE THREAT OF EVAPORATIVE COOLING YET ANOTHER MONKEY
WRENCH IN THE FORECAST. AT THIS POINT IS APPEARS THAT LOCATIONS
NORTH OF A LINE FROM PULLMAN TO WENATCHEE WILL SEE SNOW ABOVE 1500
FEET AND RAIN BELOW FOR MOST OF THE NIGHT. THESE SNOW LEVELS WILL
RISE QUICKLY IN THE MORNING CHANGING THE SNOW OVER TO RAIN AT
LOWER ELEVATIONS. MORE DETAILS TO COME WITH THE NORMAL AFTERNOON
PACKAGE. /LERICOS
&&
.AVIATION...VFR CONDITIONS EXPECTED MOST COLUMBIA BASIN LOCATIONS
THROUGH 00Z. MVFR CEILINGS WITH MOUNTAIN OBSCURATIONS WILL CONTINUE
OVER THEN MOUNTAINS RINGING THE BASIN. AFTER 22Z IN THE WEST AND
00Z IN THE EAST CONDITIONS WILL DETERIORATE INTO MVFR AND LOCAL IFR
CONDITIONS IN RAIN AND SNOW AS A STRONG PACIFIC STORM SYSTEM
OVERSPREADS THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 34 44 36 41 27 34 / 90 70 70 60 20 30
COEUR DALENE 33 43 34 40 29 35 / 90 70 70 60 20 40
PULLMAN 36 47 36 42 29 37 / 70 60 70 60 40 40
LEWISTON 38 52 39 47 32 42 / 60 60 60 60 30 30
COLVILLE 31 36 32 40 25 33 / 90 90 80 60 40 40
SANDPOINT 30 35 31 40 27 34 / 90 90 80 60 40 50
KELLOGG 31 36 33 41 30 35 / 90 70 70 60 40 60
MOSES LAKE 35 45 37 42 28 38 / 80 50 60 30 20 20
WENATCHEE 34 38 34 41 27 34 / 90 60 60 30 20 20
OMAK 32 35 33 38 25 32 / 90 80 70 30 20 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING FROM 10 PM THURSDAY TO 4 AM SATURDAY ABOVE
4000 FEET FOR NORTHERN PANHANDLE.
WA...WINTER STORM WARNING FROM 10 PM THURSDAY TO 4 AM SATURDAY ABOVE
4000 FEET FOR NORTHEAST MOUNTAINS.
WINTER STORM WARNING FROM 10 PM THURSDAY TO 4 PM FRIDAY ABOVE
4000 FEET FOR OKANOGAN HIGHLANDS.
SNOW ADVISORY UNTIL 10 AM FRIDAY FOR WENATCHEE AREA...WATERVILLE
PLATEAU.
SNOW ADVISORY UNTIL 4 PM FRIDAY FOR EAST SLOPES NORTHERN
CASCADES.
SNOW ADVISORY FROM 4 PM THURSDAY TO 4 PM FRIDAY FOR OKANOGAN
VALLEY.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1234 PM PST THU JAN 12 2006
IDZ001-WAZ037-038-041>044-132045-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...
MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...BREWSTER...
BRIDGEPORT...OROVILLE...WATERVILLE...MANSFIELD
1234 PM PST THU JAN 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SNOW ADVISORY IN EFFECT UNTIL 4 PM PST FRIDAY FOR EAST SLOPES
NORTH CASCADES
SNOW ADVISORY IN EFFECT UNTIL 10 AM PST FRIDAY FOR WENATCHEE
AREA...WATERVILLE PLATEAU
WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4
PM PST FRIDAY ABOVE 4000 FEET FOR OKANOGAN HIGHLANDS
WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4
AM PST SATURDAY ABOVE 4000 FEET FOR NORTH IDAHO
PANHANDLE...NORTHEAST MOUNTAINS
SNOW ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM PST
FRIDAY FOR OKANOGAN VALLEY
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE NEXT IN A SERIES OF MOIST PACIFIC STORM SYSTEMS WILL EFFECT
THE AREA STARTING TONIGHT. THIS STORM HAS THE POTENTIAL OF
BRINGING SIGNIFICANT ACCUMULATIONS OF SNOW TO THE AREA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH TUESDAY.
IDZ002>004-026-027-WAZ031>036-132045-
COEUR DALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...
MULLAN...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE
1234 PM PST THU JAN 12 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE NEXT IN A SERIES OF PACIFIC STORMS WILL PUSH ACROSS THE REGION
STARTING TONIGHT WITH MAINLY RAIN. THE THREAT FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE WEATHER WILL REMAIN UNSETTLED WITH FURTHER MOUNTAIN SNOW AND
VALLEY RAIN OR SNOW THROUGH TUESDAY.The national radar mosaic for the moment the first event began.
2 winter storm, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487234, 5487235, 5487236.